Suspected statin-induced respiratory muscle myopathy during long-term inspiratory muscle training in a patient with diaphragmatic paralysis

Ken Chatham, Colin M. Gelder, Thomas A. Lines, Lawrence P Cahalin

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

Background and Purpose. Abnormal lipids are associated with the development of coronary heart disease; for this reason, lipid-lowering agents have become a standard of care. The purposes of this case report are: (1) to highlight the association of impaired inspiratory muscle performance (IMP) with statin therapy and (2) to describe potentially useful methods of examining and treating people with known or suspected statin-induced skeletal myopathies (SISMs). Case Description. The patient had breathlessness on exertion and a restrictive lung disorder from a right hemidiaphragmatic paralysis, for which he was prescribed high-intensity inspiratory muscle training (IMT). He had a secondary diagnosis of hyperlipidemia, which was treated with 40 mg of simvastatin after 51/2 months of IMT. Outcomes. The improvements in IMP, symptoms, and functional status obtained from almost 6 months of high-intensity IMT were lost after the commencement of simvastatin. However, 3 weeks after termination of simvastatin combined with high-intensity IMT, the patient's IMP, symptoms, and functional status exceeded pre-statin levels. Discussion. This case report suggests that high-intensity IMT can be used effectively in a patient with impaired diaphragmatic function and during recovery from a respiratory SISM. The marked reduction in IMP and inability to perform IMT resolved with the cessation of statin therapy. The case report also highlights the potential effects of SISMs in all skeletal muscle groups. The clinical implications of this case report include the potential role of physical therapy in monitoring and possibly facilitating the spontaneous recovery of an SISM, as well as the need to investigate the IMP of a person with dyspnea and fatigue who is taking a statin.

Original languageEnglish
Pages (from-to)257-266
Number of pages10
JournalPhysical Therapy
Volume89
Issue number3
DOIs
StatePublished - Mar 1 2009
Externally publishedYes

Fingerprint

Respiratory Paralysis
Hydroxymethylglutaryl-CoA Reductase Inhibitors
Respiratory Muscles
Muscular Diseases
Muscles
Simvastatin
Dyspnea
Lipids
Recovery of Function
Standard of Care
Hyperlipidemias
Paralysis
Fatigue
Coronary Disease
Skeletal Muscle

ASJC Scopus subject areas

  • Physical Therapy, Sports Therapy and Rehabilitation

Cite this

Suspected statin-induced respiratory muscle myopathy during long-term inspiratory muscle training in a patient with diaphragmatic paralysis. / Chatham, Ken; Gelder, Colin M.; Lines, Thomas A.; Cahalin, Lawrence P.

In: Physical Therapy, Vol. 89, No. 3, 01.03.2009, p. 257-266.

Research output: Contribution to journalArticle

@article{c053bb65579843d4a6254361bc839a46,
title = "Suspected statin-induced respiratory muscle myopathy during long-term inspiratory muscle training in a patient with diaphragmatic paralysis",
abstract = "Background and Purpose. Abnormal lipids are associated with the development of coronary heart disease; for this reason, lipid-lowering agents have become a standard of care. The purposes of this case report are: (1) to highlight the association of impaired inspiratory muscle performance (IMP) with statin therapy and (2) to describe potentially useful methods of examining and treating people with known or suspected statin-induced skeletal myopathies (SISMs). Case Description. The patient had breathlessness on exertion and a restrictive lung disorder from a right hemidiaphragmatic paralysis, for which he was prescribed high-intensity inspiratory muscle training (IMT). He had a secondary diagnosis of hyperlipidemia, which was treated with 40 mg of simvastatin after 51/2 months of IMT. Outcomes. The improvements in IMP, symptoms, and functional status obtained from almost 6 months of high-intensity IMT were lost after the commencement of simvastatin. However, 3 weeks after termination of simvastatin combined with high-intensity IMT, the patient's IMP, symptoms, and functional status exceeded pre-statin levels. Discussion. This case report suggests that high-intensity IMT can be used effectively in a patient with impaired diaphragmatic function and during recovery from a respiratory SISM. The marked reduction in IMP and inability to perform IMT resolved with the cessation of statin therapy. The case report also highlights the potential effects of SISMs in all skeletal muscle groups. The clinical implications of this case report include the potential role of physical therapy in monitoring and possibly facilitating the spontaneous recovery of an SISM, as well as the need to investigate the IMP of a person with dyspnea and fatigue who is taking a statin.",
author = "Ken Chatham and Gelder, {Colin M.} and Lines, {Thomas A.} and Cahalin, {Lawrence P}",
year = "2009",
month = "3",
day = "1",
doi = "10.2522/ptj.20080155",
language = "English",
volume = "89",
pages = "257--266",
journal = "Physical Therapy",
issn = "0031-9023",
publisher = "American Physical Therapy Association",
number = "3",

}

TY - JOUR

T1 - Suspected statin-induced respiratory muscle myopathy during long-term inspiratory muscle training in a patient with diaphragmatic paralysis

AU - Chatham, Ken

AU - Gelder, Colin M.

AU - Lines, Thomas A.

AU - Cahalin, Lawrence P

PY - 2009/3/1

Y1 - 2009/3/1

N2 - Background and Purpose. Abnormal lipids are associated with the development of coronary heart disease; for this reason, lipid-lowering agents have become a standard of care. The purposes of this case report are: (1) to highlight the association of impaired inspiratory muscle performance (IMP) with statin therapy and (2) to describe potentially useful methods of examining and treating people with known or suspected statin-induced skeletal myopathies (SISMs). Case Description. The patient had breathlessness on exertion and a restrictive lung disorder from a right hemidiaphragmatic paralysis, for which he was prescribed high-intensity inspiratory muscle training (IMT). He had a secondary diagnosis of hyperlipidemia, which was treated with 40 mg of simvastatin after 51/2 months of IMT. Outcomes. The improvements in IMP, symptoms, and functional status obtained from almost 6 months of high-intensity IMT were lost after the commencement of simvastatin. However, 3 weeks after termination of simvastatin combined with high-intensity IMT, the patient's IMP, symptoms, and functional status exceeded pre-statin levels. Discussion. This case report suggests that high-intensity IMT can be used effectively in a patient with impaired diaphragmatic function and during recovery from a respiratory SISM. The marked reduction in IMP and inability to perform IMT resolved with the cessation of statin therapy. The case report also highlights the potential effects of SISMs in all skeletal muscle groups. The clinical implications of this case report include the potential role of physical therapy in monitoring and possibly facilitating the spontaneous recovery of an SISM, as well as the need to investigate the IMP of a person with dyspnea and fatigue who is taking a statin.

AB - Background and Purpose. Abnormal lipids are associated with the development of coronary heart disease; for this reason, lipid-lowering agents have become a standard of care. The purposes of this case report are: (1) to highlight the association of impaired inspiratory muscle performance (IMP) with statin therapy and (2) to describe potentially useful methods of examining and treating people with known or suspected statin-induced skeletal myopathies (SISMs). Case Description. The patient had breathlessness on exertion and a restrictive lung disorder from a right hemidiaphragmatic paralysis, for which he was prescribed high-intensity inspiratory muscle training (IMT). He had a secondary diagnosis of hyperlipidemia, which was treated with 40 mg of simvastatin after 51/2 months of IMT. Outcomes. The improvements in IMP, symptoms, and functional status obtained from almost 6 months of high-intensity IMT were lost after the commencement of simvastatin. However, 3 weeks after termination of simvastatin combined with high-intensity IMT, the patient's IMP, symptoms, and functional status exceeded pre-statin levels. Discussion. This case report suggests that high-intensity IMT can be used effectively in a patient with impaired diaphragmatic function and during recovery from a respiratory SISM. The marked reduction in IMP and inability to perform IMT resolved with the cessation of statin therapy. The case report also highlights the potential effects of SISMs in all skeletal muscle groups. The clinical implications of this case report include the potential role of physical therapy in monitoring and possibly facilitating the spontaneous recovery of an SISM, as well as the need to investigate the IMP of a person with dyspnea and fatigue who is taking a statin.

UR - http://www.scopus.com/inward/record.url?scp=61849172443&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=61849172443&partnerID=8YFLogxK

U2 - 10.2522/ptj.20080155

DO - 10.2522/ptj.20080155

M3 - Article

VL - 89

SP - 257

EP - 266

JO - Physical Therapy

JF - Physical Therapy

SN - 0031-9023

IS - 3

ER -